- Acetaminophen vs. ibuprofen for pain quick comparison of differences
- How do acetaminophen and ibuprofen work (mechanism of action)? What are they used for?
- Which one is better for pain relief, acetaminophen or ibuprofen?
- What are the side effects of acetaminophen vs. ibuprofen?
- What is the dosage for acetaminophen vs. ibuprofen?
- What drugs interact with acetaminophen vs. ibuprofen?
- Are acetaminophen or ibuprofen safe to take if I am pregnant or breastfeeding?
Acetaminophen vs. ibuprofen for pain quick comparison of differences
- Acetaminophen (Tylenol and many other brand names) and ibuprofen (Advil) are used to manage mild to moderate pain and fever.
- These drugs belong to different drug classes. Acetaminophen is a pain reliever (analgesic) and fever reducer (antipyretic), and ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID).
- Both acetaminophen and ibuprofen are available in generic form and over-the-counter (OTC).
- Common side effects of acetaminophen and ibuprofen that are similar include rash, nausea, and headache.
- Side effects of acetaminophen that are different from ibuprofen include:
- Side effects of ibuprofen that are different from acetaminophen include:
How do acetaminophen and ibuprofen work (mechanism of action)? What are they used for?
Acetaminophen belongs to a class of drugs called analgesics (pain relievers) and antipyretics (fever reducers). Acetaminophen is believed to work by reducing the production of prostaglandins in the brain. Prostaglandins are chemicals that cause inflammation and swelling. Acetaminophen relieves pain by elevating the pain threshold, that is, by requiring a greater amount of pain to develop before a person feels it. It reduces fever through its action on the heat-regulating center of the brain by telling the center to lower the body's temperature when the temperature is elevated.
Ibuprofen belongs to a class of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). Other members of this class include aspirin, naproxen (Aleve), indomethacin (Indocin), and nabumetone (Relafen), among others. These drugs are used for the management of mild to moderate pain, fever, and inflammation. Ibuprofen blocks the enzyme that makes prostaglandins (cyclooxygenase), resulting in lower levels of prostaglandins. As a consequence, inflammation, pain and fever are reduced.
Which one is better for pain relief, acetaminophen or ibuprofen?
Which is better, acetaminophen or ibuprofen
- Acetaminophen is used for a pain reliever and to reduce fever as well as aches and pains associated with many conditions.
- Acetaminophen relieves pain in mild arthritis but has no effect on the underlying inflammation, redness, and swelling of the joint.
- If the pain is not due to inflammation, acetaminophen is as effective as aspirin.
- Acetaminophen is as effective as NSAIDS like ibuprofen (Motrin) for the pain relief of osteoarthritis of the knee.
Unless directed by a doctor, acetaminophen should not be used for longer than 10 days.
Ibuprofen is used for the treatment of mild to moderate pain, inflammation, and fever caused by many and diverse diseases, including;
What are the side effects of acetaminophen vs. ibuprofen?
Acetaminophen side effects
When used appropriately, side effects with acetaminophen are not common.
The most common side effects are;
Other important side effects include:
- Hypersensitivity reactions
- Serious skin reactions
- Kidney damage
- Reduced number of platelets in the blood (thrombocytopenia)
- Chronic alcohol use may also increase the risk of stomach bleeding.
The most serious side effect is liver damage due to large doses and chronic or concomitant use with alcohol or other drugs that also damage the liver.
Ibuprofen side effects
- The most common side effects from ibuprofen are:
- ringing in the ears,
- abdominal pain,
- constipation, and
- NSAIDs reduce the ability of blood to clot and therefore increase bleeding after an injury.
- Ibuprofen may cause ulceration of the stomach or intestine, and the ulcers may bleed. Sometimes, ulceration can occur without abdominal pain; and due to bleeding, the only signs or symptoms of an ulcer may be black, tarry stools, weakness, and dizziness upon standing (orthostatic hypotension).
- Sometimes, ulceration can occur without abdominal pain, due to the bleeding, and the only signs or symptoms of an ulcer are:
- NSAIDs reduce the flow of blood to the kidneys and impair function of the kidneys. The impairment is most likely to occur in patients who already have impaired function of the kidney or congestive heart failure, and use of NSAIDs in these patients should be cautious.
- People who are allergic to other NSAIDs, including aspirin, should not use ibuprofen.
- Individuals with asthma are more likely to experience allergic reactions to ibuprofen and other NSAIDs.
- Other serious side effects associated with NSAIDs are:
- NSAIDs (except low- dose aspirin) may increase the risk of potentially fatal heart attacks, stroke, and related conditions in people with or without heart disease or risk factors for heart disease. The increased risk of heart attack or stroke may occur as early as the first week of use and the risk may increase with longer use and is higher in patients who have underlying risk factors for heart and blood vessel disease. Therefore, NSAIDs should not be used for the treatment of pain resulting from coronary artery bypass graft (CABG) surgery.
What is the dosage for acetaminophen vs. ibuprofen?
- The dose for adults is 325 to 650 mg every 4 hours or 500 mg every 8 hours when using immediate release formulations.
- The dose for extended release caplet is 1300 mg every 8 hours.
- The maximum daily dose is 4 grams.
- The oral dose for a child is based on the child's age and weight. If less than 12 years old the dosing is 10-15 mg/kg every 6-8 hours not to exceed 2.6 g/day (5 doses). If older than 12 years of age the dose is 40-60 mg/kg/day every 6 hours not to exceed 3.75 g/day (5 doses).
- For minor aches, mild to moderate pain, menstrual cramps, and fever, the usual adult dose is 200 or 400 mg every 4 to 6 hours.
- Arthritis is treated with 300 to 800 mg 3 or 4 times daily.
- When under the care of a physician, the maximum dose of ibuprofen is 3.2 g daily. Otherwise, the maximum dose is 1.2 g daily.
- Individuals should not use ibuprofen for more than 10 days for the treatment of pain or more than 3 days for the treatment of a fever unless directed by a physician.
- Children 6 months to 12 years of age usually are given 5-10 mg/kg of ibuprofen every 6-8 hours for the treatment of fever and pain. The maximum dose is 40 mg/kg daily.
- Juvenile arthritis is treated with 20 to 40 mg/kg/day in 3-4 divided doses.
- Ibuprofen should be taken with meals to prevent stomach upset.
What drugs interact with acetaminophen vs. ibuprofen?
Acetaminophen drug interactions
Acetaminophen is metabolized (eliminated by conversion to other chemicals) by the liver. Therefore drugs that increase the action of liver enzymes that metabolize acetaminophen, for example, carbamazepine (Tegretol), isoniazid, rifampin (Rifamate, Rifadin, Rimactane), reduce the levels of acetaminophen and may decrease the effectiveness action of acetaminophen.
Doses of acetaminophen greater than the recommended doses are toxic to the liver and may result in severe liver damage. The potential for acetaminophen to harm the liver is increased when it is combined with alcohol or drugs that also harm the liver.Cholestyramine (Questran) reduces the effect of acetaminophen by decreasing its absorption into the body from the intestine. Therefore, acetaminophen should be administered 3 to 4 hours after cholestyramine or one hour before cholestyramine .
Acetaminophen doses greater than 2275 mg per day may increase the blood thinning effect of warfarin (Coumadin) by an unknown mechanism. Therefore, prolonged administration or large doses of acetaminophen should be avoided during warfarin therapy.
Ibuprofen drug interactions
Ibuprofen is associated with several suspected or probable interactions that can affect the action of other drugs.
- Ibuprofen may increase the blood levels of lithium (Eskalith, Lithobid) by reducing the excretion of lithium by the kidneys. Increased levels of lithium may lead to lithium toxicity.
- Ibuprofen may reduce the blood pressure-lowering effects of drugs that are given to reduce blood pressure. This may occur because prostaglandins play a role in the regulation of blood pressure.
- When ibuprofen is used in combination with methotrexate (Rheumatrex, Trexall) or aminoglycosides (for example, gentamicin) the blood levels of the methotrexate or aminoglycoside may increase, presumably because their elimination from the body is reduced. This may lead to more methotrexate or aminoglycoside-related side effects.
- Ibuprofen increases the negative effect of cyclosporine on kidney function.
- Individuals taking oral blood thinners or anticoagulants, for example, warfarin (Coumadin), should avoid ibuprofen because ibuprofen also thins the blood, and excessive blood thinning may lead to bleeding.
- If aspirin is taken with ibuprofen there may be an increased risk for developing an ulcer.
- Persons who have more than three alcoholic beverages per day may be at increased risk of developing stomach ulcers when taking ibuprofen or other NSAIDs.
- Combining SSRIs or selective serotonin reuptake inhibitors (for example, fluoxetine [Prozac], citalopram [Celexa], paroxetine [Paxil, Paxil CR, Pexeva) with NSAIDs may increase the likelihood of upper gastrointestinal bleeding.
Latest Chronic Pain News
Daily Health News
Are acetaminophen or ibuprofen safe to take if I am pregnant or breastfeeding?
- Acetaminophen is excreted in breast milk in small quantities. However, acetaminophen use by the nursing mother appears to be safe.
- There are no adequate studies of ibuprofen in pregnant women. Therefore, ibuprofen is not recommended during pregnancy. Ibuprofen should be avoided in late pregnancy due to the risk of premature closure of the ductus arteriosus in the fetal heart.
- Ibuprofen is excreted in breast milk but the American Academy of Pediatrics states that ibuprofen is compatible with breastfeeding.
Acetaminophen (Tylenol and many other brand names is an pain reliever
(analgesic) and fever reducer (antipyretic ). Scientists do not know the exact
mechanism of action of acetaminophen. Ibuprofen (Advil) is an NSAID (nonsteroidal anti-inflammatory drug) used for the treat inflammation, fever, and mild pain. Ibuprofen works in relieving
mild pain, inflammation, and fever by blocking an enzyme that makes chemicals released in the body that promote inflammation (prostaglandins). Prostaglandins promote inflammation in the body.
Common side effects of both acetaminophen and ibuprofen include rash, nausea, and headache. Side effects specific to acetaminophen include kidney damage, anemia, thrombocytopenia, serious skin reactions, and liver failure. Side effects of specific to ibuprofen include tinnitus (ringing in the ears), dizziness, drowsiness, stomach pain, constipation, and heartburn. Dosage depends upon whether the person using acetaminophen or ibuprofen.
Multimedia: Slideshows, Images & Quizzes
Rheumatoid Arthritis (RA) Symptoms & Treatment
What is rheumatoid arthritis (RA)? Learn about juvenile rheumatoid arthritis. Discover rheumatoid arthritis (RA) symptoms,...
Premenstrual Syndrome (PMS): Track and Prevent Symptoms
Premenstrual Syndrome (PMS) can cause from mood swings, munchies, and more. Learn about the symptoms, causes and treatments of...
Low Back Pain: Symptoms, Causes, Treatment, Relief
Do you suffer from low back pain? Watch this slideshow to see common triggers of lower back pain and what kind of treatments you...
Osteoarthritis (OA): Treatment, Symptoms, Diagnosis
Osteoarthritis (OA) is a degenerative joint disease affecting both cartilage and bone. Joints most often affected by...
25 Ways to Relieve Menstrual Cramps
Menstrual cramps happen when prostaglandins force the uterus to contract. Dysmenorrhea, or period pain, may be relieved by...
Pain-Relief Tips for Bumps, Bruises, Sprains, and Strains in Pictures
View this First Aid slideshow on Care and Pain Relief. See how to get pain relief if you've bumped your head, sprained your...
Back Pain: 16 Back Pain Truths and Myths
Which mattress is best for back pain? Back pain conditions are very common. Learn the causes of upper and lower back pain. Find...
Pain Management: 15 Easy Ways to Reduce Chronic Pain
Chronic pain can be a symptom of many conditions, including arthritis, headaches, and others. Comprehensive pain management...
Natural Remedies for Cold and Flu
What natural remedies work for the flu and common cold? Many claim cold symptoms and flu symptoms can be relieved with Echinacea,...
Nasal Irrigation: Natural Relief for Cold & Allergy Symptoms
Clogged sinuses and congestion bothering you? Nasal irrigation can relieve sinus symptoms associated with colds and allergies....
How to Relieve Sinus Pressure and Pain Naturally
Sinus pressure and pain are common in people who suffer from allergies, the common cold, and chemical exposure. Humidified air,...
Pain Quiz: Test Your IQ of Pain
Is pain all in the brain? Take the Pain Quiz to learn everything you've ever wanted to know about the unpleasant sensation we...
Cold, Fever and Flu Treatment in Children: Medications and Home Remedies
Colds and fevers are some of the most common ailments in children. Learn common cold symptoms, treatment options, over the...
Home Remedies for Sick Children
Home remedies for kids can help with things like colds, flu, cough, sore throat, stuffy nose, fever, and upset stomach. Eating...
Related Disease Conditions
30 Sunburn Natural and Home Remedies for Severe Sunburns
There are many natural and home remedies that are thought to relieve the symptoms ofa sunburn. Check out our top 30 tips to cool that sunburn, for example drink lots of water, juice, or sports drinks; apply a cool compress containing Burow's solution; coconut oil can be used as a moisturizer after sunburn pain has stopped; apply topical over-the-counter (OTC) 1% hydrocortisone cream; and take OTC pain relievers like NSAIDs (nonsteroidal anti-inflammatory drugs) such as ibuprofen (Advil, Motrin) or naproxen (Aleve).
Inner Ear Infection (Symptoms, Signs, Treatments, Home Remedies)
An inner ear infection or otitis interna is caused by viruses or bacteria and can occur in both adults and children. An inner ear infection can cause symptoms and signs, for example, a severe ear, dizziness, vertigo, nausea and vomiting, and vertigo. An inner ear infection also may cause inflammation of the inner ear or labyrinthitis. Inner ear infections are not contagious; however, the bacteria and viruses that cause the infection can be transmitted to other people. Good hygiene practices will help decrease the chances of the infection spreading to others. Inner ear infection symptoms and signs like ear pain and nausea may be relieved with home remedies or over the counter (OTC) medication. Some inner ear infections will need to be treated and cured with antibiotics or prescription pain or antinausea medication.
Fever in Adults and Children
Although a fever technically is any body temperature above the normal of 98.6 F (37 C), in practice, a person is usually not considered to have a significant fever until the temperature is above 100.4 F (38 C). Fever is part of the body's own disease-fighting arsenal; rising body temperatures apparently are capable of killing off many disease-producing organisms.
Lower Back Pain
There are many causes of back pain. Pain in the low back can relate to the bony lumbar spine, discs between the vertebrae, ligaments around the spine and discs, spinal cord and nerves, muscles of the low back, internal organs of the pelvis and abdomen, and the skin covering the lumbar area.
Spider Bites (Black Widow and Brown Recluse)
Most spiders in the United States are harmless; however, black widow and brown recluse spider bites may need medical treatment. Symptoms of a harmless spider bite generally include pain, redness, and irritation. Signs and symptoms of black widow spider bite include pain immediately, redness, burning, and swelling at the site of the bite. Sometimes the person will feel a pinprick or double fang marks. Brown recluse spider bite symptoms and signs are a mild sting, followed by severe pain and local redness. These symptoms usually develop within eight hours or more after the bite. Black widow and brown recluse spider bites have similar symptoms, for example, nausea, vomiting, fever, headache, and abdominal or joint pain. Generally, brown recluse and black widow spider bites need immediate medical treatment. If you think that you or someone you know has been bitten by a brown recluse or black widow spider, go to your nearest Urgent Care or Emergency Department for medical treatment.
An abscessed tooth is an infection within a tooth that has spread to the root. Symptoms of an abscessed tooth may include pain, swelling, tenderness, redness, and the presence of a pus-filled lesion on the gum. A dental professional diagnoses an abscessed tooth and dental X-rays may be required. An abscessed tooth is treated with a root canal.
Shoulder and Neck Pain
Shoulder and neck pain may be caused by bursitis, a pinched nerve, whiplash, tendinitis, a herniated disc, or a rotator cuff injury. Symptoms also include weakness, numbness, coolness, color changes, swelling, and deformity. Treatment at home may incorporate resting, icing, and elevating the injury. A doctor may prescribe pain medications and immobilize the injury.
Foot pain may be caused by injuries (sprains, strains, bruises, and fractures), diseases (diabetes, Hansen disease, and gout), viruses, fungi, and bacteria (plantar warts and athlete's foot), or even ingrown toenails. Pain and tenderness may be accompanied by joint looseness, swelling, weakness, discoloration, and loss of function. Minor foot pain can usually be treated with rest, ice, compression, and elevation and OTC medications such as acetaminophen and ibuprofen. Severe pain should be treated by a medical professional.
A toothache is pain on or around a tooth. It may have a variety of causes, including a cavity, abscess, or even sinusitis. Toothache symptoms include pain, headache, earache, bad taste in the mouth, and gum swelling. Dental X-rays and other tests performed by a dentist are used to diagnose the cause of a toothache. Toothache treatment depends on the underlying cause. Taking proper care of the teeth and gums can help prevent toothache.
Ear Infection Home Treatment
Infections of the outer, middle, and inner ear usually are caused by viruses. Most outer (swimmer's ear) and middle ear (otitis media) infections can be treated at home with remedies like warm compresses for ear pain relief, tea tree, ginger, or garlic oil drops. Symptoms of an outer ear (swimmer's ear) and middle ear infection include mild to severe ear pain, pus draining from the ear, swelling and redness in the ear, and hearing problems. Middle and inner ear infections may cause fever, and balance problems. Inner ear infections also may cause nausea, vomiting, vertigo, ringing in the ear, and labyrinthitis (inflammation of the inner ear). Most outer and middle ear infections do not need antibiotics. Inner ear infections should be treated by a doctor specializing in ear and hearing problems.
Neck Pain (Cervical Pain)
Neck pain (cervical pain) may be caused by any number of disorders and diseases. Tenderness is another symptom of neck pain. Though treatment for neck pain really depends upon the cause, treatment typically may involve heat/ice application, traction, physical therapy, cortisone injection, topical anesthetic creams, and muscle relaxants.
Ankle Pain (Tendinitis)
Ankle pain is commonly due to a sprain or tendinitis. The severity of ankle sprains ranges from mild (which can resolve within 24 hours) to severe (which can require surgical repair). Tendinitis of the ankle can be caused by trauma or inflammation.
Heat Exhaustion (First Aid Tips)
Heat exhaustion is a milder form of heat-related illness that can develop after several days of exposure to high temperatures and inadequate or unbalanced replacement fluids. Warning signs of heat exhaustion include heavy sweating, paleness, muscle cramps, tiredness, weakness, dizziness, headache, nausea or vomiting, and fainting. A person suffering from heat exhaustion should stop the activity are doing, move to a cooler environment, and rehydrate with liquids, for example, water or sports drinks. Complications of heat exhaustion are dehydration, muscle weakness, nausea, and vomiting. Heat exhaustion can progress to heat stroke (a medical emergency) if not treated.
Arthritis (Joint Inflammation)
Arthritis is inflammation of one or more joints. When joints are inflamed they can develop stiffness, warmth, swelling, redness and pain. There are over 100 types of arthritis, including osteoarthritis, rheumatoid arthritis, ankylosing spondylitis, psoriatic arthritis, lupus, gout, and pseudogout.
Premenstrual Syndrome (PMS)
Premenstrual syndrome (PMS) is a combination of physical and emotional disturbances that occur after a woman ovulates and ends with menstruation. Common PMS symptoms include; depression, irritability, crying, oversensitivity, and mood swings. For some women PMS symptoms can be controlled with natural and home remedies, medications, and lifestyle changes such as exercise, nutrition, and a family and friend support system.
Acute injuries, medical conditions, and chronic use conditions are causes of knee pain. Symptoms and signs that accompany knee pain include redness, swelling, difficulty walking, and locking of the knee. To diagnose knee pain, a physician will perform a physical exam and also may order X-rays, arthrocentesis, blood tests, or a CT scan or MRI. Treatment of knee pain depends upon the cause of the pain.
Mastoiditis in children and adults is inflammation and/or infection of the mastoid bone, which is located behind the ear. The most common cause of mastoiditis is an inner ear infection or otitis media. Acute mastoiditis lasts for a short period, while chronic mastoiditis can last for months to years. Symptoms of acute mastoiditis in children and adults include, pain and swelling behind the ear, pus draining from the ear, and a low-grade fever. Complications of mastoiditis include meningitis, abscess, dizziness, and conductive hearing loss. Mastoiditis requires antibiotic treatment so it cannot be treated at home with natural products or home remedies; however, home remedies may help reduce symptoms of pain, inflammation, and fever. Some individuals will need surgery to cure their infection.
The common cold (viral upper respiratory tract infection) is a contagious illness that may be caused by various viruses. Symptoms include a stuffy nose, headache, cough, sore throat, and maybe a fever. Antibiotics have no effect upon the common cold, and there is no evidence that zinc and vitamin C are effective treatments.
Inner Ear Infection (Labyrinthitis)
Labyrinthitis is inflammation of the labyrinth (the part of the ear responsible for balance and hearing). Doctors do not know the exact cause of labyrinthitis; however, they often are associated viral infections of the inner ear. Symptoms of labyrinthitis are ear pain or earache, ear discharge, problems with balance and walking, ringing in the ears, dizziness, nausea, vomiting, and vertigo. Viral infections associated with labyrinthitis are contagious. Home remedies may help labyrinthitis symptoms and signs. Over-the-counter (OTC) and prescription medication may treat inner ear infections, labyrinthitis symptoms like vertigo and nausea, and help ear pain.
Elbow pain is most often the result of tendinitis, which can affect the inner or outer elbow. Treatment includes ice, rest, and medication for inflammation. Inflammation, redness, warmth, swelling, tenderness, and decreased range of motion are other symptoms associated with elbow pain. Treatment for elbow pain depends upon the nature of the patient's underlying disease or condition.
Osteoarthritis is a type of arthritis caused by inflammation, breakdown, and eventual loss of cartilage in the joints. Also known as degenerative arthritis, osteoarthritis can be caused by aging, heredity, and injury from trauma or disease.
Arthritis, bursitis, IT band syndrome, fracture, and strain are just some of the causes of hip pain. Associated symptoms and signs include swelling, tenderness, difficulty sleeping on the hip, and loss of range of motion of the hip. Treatment depends upon the cause of the hip pain but may include anti-inflammatory medications and icing and resting the hip joint.
Pain management and treatment can be simple or complex, according to its cause. There are two basic types of pain, nociceptive pain and neuropathic pain. Some causes of neuropathic pain include: complex regional pain syndrome, interstitial cystitis, and irritable bowel syndrome. There are a variety of methods to treat chronic pain, which are dependant on the type of pain experienced.
Menstrual Cramps and Premenstrual Syndrome (PMS) Medication Guide
Menstrual cramps and premenstrual syndrome (PMS) symptoms include abdominal cramping, bloating, a feeling of fullness, abdominal pain, mood swings, anxiety and more. Treatment for menstrual cramps and premenstrual syndrome (PMS) symptoms include regular sleep, exercise, smoking cessation, diet changes, and OTC or prescription medication depending on the severity of the condition.
Hyperthermia (Heat-Related Illness)
Heat-related illness include heat rash, cramps, exhaustion, stroke, and sunburn. Treatment of heat related illnesses depend on the condition, but symptoms may include headache, nausea, vomiting, dizziness, fainting, seizures, and coma. Heat stroke is a medical emergency, and may result in death if not treated promptly. Heat exhaustion may lead to heat stroke if not treated properly.
Chronic pain is pain (an unpleasant sense of discomfort) that persists or progresses over a long period of time. In contrast to acute pain that arises suddenly in response to a specific injury and is usually treatable, chronic pain persists over time and is often resistant to medical treatments.
Rheumatoid Arthritis vs. Fibromyalgia
Though rheumatoid arthritis (RA) and fibromyalgia have similar symptoms, RA is an autoimmune disease and fibromyalgia is a chronic pain syndrome. RA symptoms include joint redness, swelling, and pain that lasts more than six weeks. Fibromyalgia symptoms include widespread pain, tingling feet or hands, depression, and bowel irritability. Home remedies for both include stress reduction, exercise, and getting enough sleep.
Migraine and Stroke (Symptoms, Types, Causes, Treatment)
Migraine headache is a type of headache in which the exact cause is not known; however, they may be inherited, and certain foods and environmental factors can trigger and may contribute them. A stroke (brain attack) happens when a blood vessel in the brain leaks, bursts, or becomes blocked, which can be caused by many other health problems. Both migraines and strokes can can cause severe head pain (migraine pain usually is only on one side of the head). Migraine aura symptoms may mimic or feel like a stroke or mini-stroke (transient ischemic attack, TIA) because they have similar symptoms and signs like severe headache, numbness in the legs, feet, arms, hands, or face, nausea, vomiting, and dizziness. Other migraine aura symptoms include vision problems like flashing lights or blind spots in one eye. The main difference between migraine headache and stroke symptoms and signs is that a migraine headaches usually come on gradually while a stroke symptoms come on suddenly and unexpectedly. A migraine may cause photophobia (sensitivity to light and sound). Migraine triggers include hormonal changes, alcohol, insomnia, caffeine, stress, anxiety, bright lights, loud noises, strong odors, aspartame, MSG, and changes in the weather. Symptoms of a stroke that do not occur with migraines include confusion, speech, vision, and balance problems. You can have a migraine headache and a stroke at the same time, but migraines do not cause strokes. However, in certain individuals with migraines with auras there may be related to a higher risk of stroke. Stroke is a medical emergency. If you have stroke symptoms, call 9-1-1 and get medical attention immediately.
Laryngitis Home Remedies (in Adults and Children)
Laryngitis is an inflammation of the larynx. Inflammation of the larynx is most often caused by viral infections, and have symptoms such as sore throat, cough, problems swallowing, and fever. The voice changes produced by laryngitis may last after the fever and other symptoms of the acute infection has gone away. The best natural home remedy to relieve pain and other symptoms caused by laryngitis include resting your voice and breathing humidified air often. Turning on hot water in the bathroom and then sitting in the steam can soothe and relive laryngitis symptoms. Acetaminophen (Tylenol) and anti-inflammatory drugs (NSAIDs) like ibuprofen (Advil, Aleve) can relieve pain and inflammation caused by laryngitis. Don’t give children aspirin to infants, toddlers, children and teens because of the risk of developing Rye’s syndrome, which can be fatal. Home remedies like resting your voice and sitting in humidified air can cure laryngitis. Medications like anti-inflammatory drugs (NSAIDs) like ibuprofen (Advil, Aleve) and acetaminophen (Tylenol) can relieve and soothe pain and symptoms caused by laryngitis.
Menstrual cramps (pain in the belly and pelvic area) are experienced by women as a result of menses. Menstrual cramps are not the same as premenstrual syndrome (PMS). Menstrual cramps are common, and may be accompanied by headache, nausea, vomiting, constipation, or diarrhea. Severity of menstrual cramp pain varies from woman to woman. Treatment includes OTC or prescription pain relief medication.
Cold, Flu, Allergy Treatments
Before treating a cold, the flu, or allergies with over-the-counter (OTC) medications, it's important to know what's causing the symptoms, which symptoms one wishes to relieve, and the active ingredients in the OTC product. Taking products that only contain the medications needed for relieving your symptoms prevents ingestion of unnecessary medications and reduces the chances of side effects.
Osteoarthritis vs. Osteoporosis Differences and Similarities
Arthritis is defined as painful inflammation and joint stiffness. Osteoarthritis is a type of arthritis and the most common cause of chronic joint pain, affecting over 25 million Americans. Osteoarthritis is a type of arthritis that involves the entire joint. Osteoporosis is not a type of arthritis. It is a disease that mainly is caused by a loss of bone tissue that is not limited to the joint areas. It is possible for one person to have both osteoarthritis and osteoporosis. The differences in the signs and symptoms of osteoarthritis and osteoporosis include; pain, stiffness, and joint swelling, joint deformity, crackle sounds when the joint is moving, and walking with a limp. Osteoporosis is called the "silent disease" because it can progress for years without signs and symptoms before it is diagnosed, severe back pain, bone fractures, height loss, and difficulty or inability to walk. The differences in the causes of osteoarthritis and osteoporosis are that osteoarthritis usually is caused by wear and tear on the joints. Osteoporosis usually is caused by one or more underlying problems, for example, calcium and vitamin D deficiencies. Treatment for osteoarthritis and osteoporosis are not the same. There is no cure for osteoarthritis or osteoporosis.
Diabetes and Safe Medications for Colds and the Flu: OTC Medication Guide
If you have diabetes and catch a cold or the flu, can be more difficult to recover from infections and their complications, for example, pneumonia. Home remedies and over-the-counter (OTC) drugs used for the treatment of the signs and symptoms of colds and the flu may affect blood sugar levels in people with diabetes.Some medications are OK to take if you have diabetes get a cold or the flu include nonsteroidal anti-inflammatory drugs or NSAIDs, like acetaminophen (Tylenol) and ibuprofen (Motrin) to control symptoms of fever and pain. Most cough syrups are safe to take; however, check with your pediatrician to see what medications are safe to give your child if he or she has type 1 or 2 diabetes. If you have diabetes and are sick with a cold or flu, you need to check your blood sugar levels more frequently. Continue taking your regular medications. Eat a diabetic low-glycemic index diet rich in antioxidants. To prevent colds and the flu drink at least eight 8 ounce glasses of water a day. To replenish fluids, drink sports drinks like Gatorade and Pedialyte to replenish electrolytes. Avoid people who are sick, sneezing, coughing, or have other symptoms of a cold or flu.
Treatment & Diagnosis
Medications & Supplements
- acetaminophen (Tylenol, Tylenol Arthritis Pain, Tylenol Ext, Little Fevers Children's Fever/Pain)
- ibuprofen (Advil, Motrin, Nuprin)
- Ibuprofen vs. Meloxicam (Mobic) for Pain
- celecoxib (Celebrex)
- Ibuprofen (Advil) vs. Naproxen (Aleve): Comparison of Differences
- tramadol and acetaminophen (Ultracet)
- hydrocodone/acetaminophen (Vicodin, Norco)
- erenumab (Aimovig)
- Oxycodone vs. Vicodin (hydrocodone/acetaminophen) for Pain
- Aspirin vs. Tylenol (acetaminophen)
- Ketorolac vs. ibuprofen (Advil)
- Percocet (oxycodone and acetaminophen, Roxicet, Tylox, Oxycet)
- butalbital/acetaminophen/caffeine (Alagesic LQ, Capacet, Dolgic Plus, Esgic, Fioricet, and Others)
- Ketorolac vs. tramadol
- Ibuprofen and Plavix (Side Effects and Interactions)
- Ketorolac vs. diclofenac
- butalbital/acetaminophen/caffeine (Esgic, Fioricet)
- Ketorolac vs. hydrocodone
- Tylenol (acetaminophen) Side Effects, Warnings, and Interactions
- Ketorolac vs. naproxen (Aleve)
- propoxyphene and acetaminophen (Darvocet)
- Ketorolac vs. ketoprofen
- hydrocodone and ibuprofen, Vicoprofen
- expectorant/decongestant/narcotic antitussive/acetaminophen-oral
- isometheptene, acetaminophen, dichloralphenazone - oral, Amidrine, Isocom, Midchlor, Mi
- acetaminophen/phenyltoloxamine-oral, Dologesic, Flextra-650, Novagesic, Rhinoflex, Staflex
- salicylamide/acetaminophen/phenyltoloxamine - oral, Anabar, Dolorex, Lobac
- butalbital/acetaminophen - oral, Phrenilin
- decongestant/narcotic antitussive/acetaminoph/antihistamine - oral
- pentazocine/acetaminophen - oral, Talacen
Prevention & Wellness
Subscribe to MedicineNet's General Health Newsletter
Health Solutions From Our Sponsors
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.